プロポフォールによる日帰り全身麻酔において覚醒遅延がみられた抗てんかん薬多剤併用療法患者の 1

Translated title of the contribution: A Case of Delayed Emergence from General Anesthesia with Propofol in an Outpatient Receiving Multi-drug Therapy for Epilepsy

Yuka Honda-Wakasugi, Akiko Yabuki-Kawase, Hitomi Ujita, Midori Hamaoka, Hitoshi Higuchi, Shigeru Maeda, Takuya Miyawaki

Research output: Contribution to journalArticlepeer-review

Abstract

Patients with intellectual disabilities frequently have concomitant epilepsy requiring medication with multiple antiepileptic drugs. Some previous studies have reported a drug interaction between propofol and antiepileptics. We report an outpatient with a delayed emergence from a general anesthesia with propofol that was attributed to multidrug therapy for epilepsy. The patient was a 44-year-old man who was scheduled to undergo dental treatment requiring two sessions of ambulatory anesthesia using propofol. His preoperative tests were normal, including a routine blood examination, liver and kidney function, ECG and chest radiograph. He was receiving multiple antiepileptic drugs for the treatment of epilepsy. Anesthesia was induced using propofol, remifentanil, and rocuronium bromide. After the discontinuation of propofol administration, spontaneous eye opening and a response to verbal commands were both delayed, occurring about 1 hour after the first session of general anesthesia and about 1.5 hours after the second session. The patient was not obese, and his perioperative liver and renal functions were normal. Hypothermia and central nervous system(CNS)abnormalities caused by sequela were both ruled out. He had been receiving multiple antiepileptic drugs, so synergistic effects at propofol’s site of action in the CNS were suspected as the main cause of the delayed emergence. Furthermore, hypovolemia could have resulted in an elevated blood level of propofol and its delayed metabolism/excretion, delaying the emergence from sedation. We could not identify a clear cause because we did not measure the blood concentrations of the antiepileptics or propofol in the patient. In the presently reported patient, a drug interaction between propofol and antiepileptics was thought to be a possible cause of the delayed emergence from sedation.

Translated title of the contributionA Case of Delayed Emergence from General Anesthesia with Propofol in an Outpatient Receiving Multi-drug Therapy for Epilepsy
Original languageJapanese
Pages (from-to)1-3
Number of pages3
JournalJournal of Japanese Dental Society of Anesthesiology
Volume49
Issue number1
DOIs
Publication statusPublished - 2021

ASJC Scopus subject areas

  • General Dentistry
  • Anesthesiology and Pain Medicine

Fingerprint

Dive into the research topics of 'A Case of Delayed Emergence from General Anesthesia with Propofol in an Outpatient Receiving Multi-drug Therapy for Epilepsy'. Together they form a unique fingerprint.

Cite this